Forgot your password?
typodupeerror
User Journal

Reality Master 101's Journal: The aspartame CONSPIRACY! 6

Journal by Reality Master 101

Well, not really a conspiracy.

Continuing my recent habit of posting a journal entry every two years or so, I thought I'd share my experience with aspartame-induced headaches.

For a few years, I've been having on-and-off chronic headaches. They felt right behind my eyes, and I seemed to also be somewhat sensitive to bright lights. Sometimes it would be a dull throb, but every so often I get real ball-busters that lasted for over a day that meds just didn't make go away. I pretty much attributed it to getting older. It was annoying, but not life threatening.

Now, I'd heard a lot about aspartame conspiracies, and like most conspiracies, I figured it was all a bunch of crap, along the same lines as "multiple chemical sensitivity" and the like (no offense to people with legitimate allergies).

One day, I was reading along, and I saw a post (it may even have been on Slashdot) where someone said they had been having chronic headaches for a long time that went away when they stopped drinking Aspartame. The guy didn't seem like a looney, so I thought it was worth a try. Anything to get rid of them!

I started drinking water every day, rather than my usual diet sodas. Within a week, there was a noticeable drop in the incidence of headaches, and NO occurances of bad headaches. After a month, I had had only a few incidences of headaches, and still NO bad ones, which was pretty much unprecedented. It's been probably six months now, and my headache problem is pretty much gone. I still get headaches occasionally, but it's a much more normal rate, and not nearly the severity. Still haven't had a ball-buster since I stopped drinking it.

Now, I'm still not an Aspartame looney who wants it banned. Some people go into anaphylactic shock with peanuts, that doesn't mean we should ban peanuts. It just happens to have that effect on me, and doesn't for millions of other people. But it should be common knowledge that it CAN happen to certain people.

Oh, and I don't think it was caffeine that was doing it. I drank a couple of diet cokes a day, but mostly I drank diet Sprite specifically because I don't like a lot of caffeine. My caffeine intake is pretty much zero now, but I've been drinking caffeine for a long time (a LOT back in my 20s) and I never got headaches from it.

If you're having chronic headaches and drink a lot of diet soda like I did, it's worth a try to see if you have the same effect. And I used to pretty hate drinking water, but I got used to it, so I'm okay with it now.

Speaking of water, I also don't buy into the silly "water is better for you anyway" nonsense. Liquid is liquid, your body uses it the same way. And by the way, that "Eight 8-oz glasses of water a day" thing is totally wrong as well, but that's another journal entry (there is ZERO evidence that drinking more water leads to more health).

This discussion has been archived. No new comments can be posted.

The aspartame CONSPIRACY!

Comments Filter:
  • Maybe I'd want them to ban, maybe not. I'm one of the hyper-sensitive to aspartame, and it's without fail!

    Recently (about a year ago) I'd started getting headaches, seemingly out of the blue. Examining recent changes in habits, the only thing I'd really changed was I'd started chewing a lot of gum. But that couldn't be it!

    I'd always chewed gum before with no problems. Besides, especially when chewing my favorite gum, Big Red, I never noticed any headaches.

    But, the headaches recurred. I'd swear they

  • chronic headaches are sometimes caused by frequent use of pain-relievers. if you have headaches and take them 2 or 3 times a week continuously it can develop into a vicious cycle. if you stop them all together, you'll have a bitch of a headache for about 3 days, but they should be gone after that.
    • by yagu (721525) *

      That would be unusual, almost unheard of, headaches from pain-relievers.

      What would not be unusual is headaches from caffeine withdrawal.

      Many people don't even know that lots of "extra strength" pain relievers get that extra kick to chase headaches from about the equivalent of one-half to one cup's worth of caffeine. (Read the ingredients on the extra-strength Excedrin -- it's there.)

      While the caffeine is a well known effective co-ingredient in these pain relievers, many people don't know they're "drinki

      • by brunascle (994197)
        what i'm talking about is caused by the actual pain-reliever, not the caffeine.

        it was in the news a few years ago. apparently it's called a rebound headache [wikipedia.org].
        • by yagu (721525) *

          Thanks for the link. My bad. Obviously the situation I'm most familiar with is the one on which I commented.

          Interesting "other" information in your included link. Thanks!

          -yagu

"The only way for a reporter to look at a politician is down." -- H.L. Mencken

Working...